Jump to content
CrazyBoards.org

Recommended Posts

so i have been getting eps from risperdal, namely spontaneous contractions in my left thigh, and some posturing. what can be done about it, aside from reducing my dose? It started out as something I'd have to start, but its to the point where my muscles have minds of their own. I don't think I would want to switch APs, but I don't want to be a twitchy weirdo.

Link to comment
Share on other sites

Only your doctor can really assess what is going on. Call them as soon as you can.

You could possibly take other medication like Cogentin, which is often used for akathesia or dystonia, to get rid of these side effects but your doctor may want you off the Risperdal.

Link to comment
Share on other sites

How long since you increased the dose?

There are a number of things you can take to help with EPS but they all add their own side effects to the mix. Parkensons meds such as Anticholinergics and dopamine agonists are commonly used as well as beta-blockers and antihistamines.

The determining factor is going to be how well it's working for you otherwise. If it's kicking your symptoms in the ass, you probobly are going to want to keep it find ways of dealing with the side effects. If you're still not doing so hot it might make more sense to move on to something else that might both work better and have fewer side effects.

Link to comment
Share on other sites

luna; my doctor knows about it now, I mentioned it first 2 appointments ago, and talked about it again at the most previous one. She really isn't offering much in terms of compensating this side effect. I would mention cogentin, but I feel incredibly awkward asking for anything, be it abusable or not.

SZS; I know risperdal is horrible for eps, but I don't know there are much better options. I live in canada, so I think my options as far as AAPs go are seroquel, zyprexa or risperdal. I had been on seroquel previously, and found it increased my hunger to the point where I couldn't control myself, which distressed me more than my actual mental problems. I refuse to try zyprexa because I expect it to be pretty much the same, if not worse. I had been hoping abilify was available in canada, but I don't know how I'd go about seeing if it is.

Elvis; I actually started getting eps at 2.5 mg, with some tongue spasms, and a problem with my leg (namely, if I contracted the muscles myself, it would sometimes continue to spasm aferwards. I can't make it stop.) I told my pdoc, and she decreased my dose to 2 mg. the tongue spasms are gone, but my leg is almost its own entity now.

As far as effectiveness, risperdal works pretty good. At 2.5 mg I was almost paranoia free, no hallucinations, and it was quite tolerable. At 2mg, things are not so rosy. I would like to switch APs sometimes, but I feel like I have to choose between ticks and gaining weight. I don't know of any middle ground, and neither of those options is appealing.

Link to comment
Share on other sites

Not to be alarmist.. but just so you're aware:

http://en.wikipedia.org/wiki/Tardive_dyskinesia

It's something to keep in mind.

Anyway.. I know at first it can be difficult to specifically ask for a particular med, but it really is in your benefit. Taking an active role can help your treatment, and if the EPS is bothersome enough to post about.. it's bad enough to bring up again, IMO. Printing out information about it & presenting it at your next appointment could help.

Link to comment
Share on other sites

You could try Invega. The clinical data suggest EPS symptoms that ran almost identical w/ placebo. Personally I find this a little hard to believe. Invega is basically the metabolite of Risperdal. Risperdal has to be metabolized twice in your body were as Invega is metabolized once. The only benefit is it doesn't bind with liver enzymes so smoking doesn't effect it's effectiveness. Plus the smallest dose is 3 mg. and it's in a time-released capsule so no splitting allowed.

SZS

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...